Hail, Vilas
- When
- May 31, 12:58 PM CST
- Where
- Vilas County, 0.69 mi S of Lac du Flambeau
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.960, -89.880
Nickel size hail fell in Lac de Flambeau.
Strong to severe thunderstorms developed along a cold front across north-central Wisconsin during the afternoon hours. The strongest storms produced hail up to quarter size as they tracked through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong to severe thunderstorms developed along a cold front across north-central Wisconsin during the afternoon hours. The strongest storms produced hail up to quarter size as they tracked through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 11:43 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1243 PM CDT Mon May 31 2021 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Tuesday Issued at 341 AM CDT Mon May 31 2021 Scattered showers and isolated thunderstorms are possible this morning across northcentral Wisconsin along a weak warm front around 850 mb. More significant convection is expected during the afternoon and early evening hours as a vigorous upper trough and weak cold front move across the forecast area. Shear is only around 25 knots, and there is not much temperature differential along the front. Cloud cover will also hinder surface heating. There is however decent instability with forecast CAPE values of 500 to 1200 J/kg depending on location and model. In addition, low wet bulb zero heights of 5000 to 7000 ft are low for this time of the year, which would be favorable for large hail if there are storms with strong updrafts. The Storm Prediction Center severe weather outlook of a marginal chance of severe weather looks good given the rationale above. High temperatures will be pretty close to normal. Showers and thunderstorms should exit eastern Wisconsin by middle or late evening, with clearing behind the front. Lows will be near or a little cooler then normal. Weak high pressure moves across Wisconsin Tuesday, with a slight chance of showers in the afternoon along a lake breeze. Highs will be a little above normal. .LONG TERM...Tuesday Night Through Sunday Issued at 341 AM CDT Mon May 31 2021 A warming trend is expected into the weekend as 500mb heights continue to rise and 850mb temperatures warm to +17C to +19C next weekend (ECMWF). A 500mb trough swings across the western Great Lakes region on Wednesday. Main upper level energy passes to the south of the state, thus any convection will be associated with the heating of the day. Will continue the small chances of showers and storms during the afternoon. For Thursday, current forecast has had a small chance of showers and storms during the afternoon over the last few days. Really no upper level feature to focus on. Any convection will be diurnally driven thus kept the small chances of showers and storms. The heat builds Friday and over next weekend as the ECMWF indicated 850mb temps would support highs in the 80s to around 90 into into early next week. && .AVIATION...for 18Z TAF Issuance Issued at 1243 PM CDT Mon May 31 2021 Look for isolated to scattered shower and storms to push across the area this afternoon and early evening as an upper level trough and weak cold front swing across the region, ending northwest to southeast by around 03z. The strongest storms could produce hail and surface wind gusts over 40 knots. Outside of the convection, VFR conditions are expected into the evening. Skies will at least partially clear out behind the trough/front, with some ground fog expected to develop in the late evening and overnight hours. Decided to go with some prevailing groups for IFR/MVFR VSBYs, but some LIFR/VLIFR maybe be needed in the 08-12z timeframe. The fog will burn off early Tuesday morning. Then, good flying weather are expected the rest of Tuesday with only some late morning and afternoon cumulus clouds. A stray shower cannot be ruled out over central or eastern WI in the afternoon along a lake breeze and remnant outflow boundary but VFR conditions are expected to prevail. Winds will be southwest today, with a few gusts of 10-20 kts, then winds become light and variable tonight into Tuesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Eckberg AVIATION.......Bersch
Hazardous Weather Outlook National Weather Service Green Bay WI 318 AM CDT Mon May 31 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010830- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 318 AM CDT Mon May 31 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected during the afternoon and early evening. There is a marginal risk of severe storms with large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a small chance of thunderstorms Wednesday into Thursday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. LMZ521-522-541>543-010830- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 318 AM CDT Mon May 31 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Thunderstorms may pose a hazard to mariners this afternoon into this evening. Some of the stronger storms could contain large hail and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Wednesday into Thursday that may pose a hazard to mariners. RDM/Eckberg
Special Weather Statement
National Weather Service Green Bay WI
1220 PM CDT Mon May 31 2021
WIZ012-311845-
Florence WI-
1220 PM CDT Mon May 31 2021
...DEVELOPING THUNDERSTORM OVER FAR NORTHEAST WISCONSIN...
At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Popple River, or 18 miles south of Iron River, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kingsford, Florence, Homestead, Fern, Tipler, Aurora, Commonwealth,
Fence, Long Lake and Lasalle Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4592 8812 4592 8810 4591 8811 4588 8810
4588 8808 4586 8808 4582 8814 4580 8811
4578 8809 4578 8806 4571 8806 4572 8867
4592 8867 4595 8818
TIME...MOT...LOC 1718Z 270DEG 15KT 4583 8860
KallasSpecial Weather Statement National Weather Service Green Bay WI 112 PM CDT Mon May 31 2021 WIZ005-010>013-018>021-073-074-312015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County- Southern Marinette County-Southern Oconto County- 112 PM CDT Mon May 31 2021 ...SCATTERED THUNDERSTORMS OVER NORTHERN WISCONSIN THIS AFTERNOON... Scattered showers and thunderstorms have developed over northern Wisconsin early this afternoon in conjunction with an upper-level disturbance and cold front. Expect these showers and storms to persist through the afternoon with a few of these storms becoming strong with small hail and gusty winds possible. Kallas
Special Weather Statement
National Weather Service Green Bay WI
138 PM CDT Mon May 31 2021
WIZ005-010-311945-
Vilas WI-Oneida WI-
138 PM CDT Mon May 31 2021
...STRONG THUNDERSTORM OVER NORTH-CENTRAL WISCONSIN...
At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lac Du Flambeau, or 14 miles southeast of Turtle Flambeau Flowage,
moving east at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lac Du Flambeau, Squirrel Lake, Minocqua, Arbor Vitae, Woodruff,
Hazelhurst, Lake Tomahawk and Sayner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4598 8997 4598 8993 4605 8993 4601 8945
4575 8961 4588 9004
TIME...MOT...LOC 1837Z 284DEG 14KT 4596 8993
KallasPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL ST GERMAIN 45.91N 89.48W
05/31/2021 M0.25 INCH VILAS WI CO-OP OBSERVER
OCCURRED AT 135 PM.
&&
AKThe Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
7 hail. Local standard time, as filed.
Nickel size hail fell in Lac de Flambeau.
Penny size hail fell near Lac de Flambeau.
Quarter size hail fell in Sugar Camp.
Nickel size hail fell near Three Lakes.
Quarter size hail fell near Rhinelander.
Quarter size hail fell in Rhinelander.
Nickel size hail fell in Merrill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953473, 953474, 953475, 953476, 953477, 953478, 953479.